MAUDE Adverse Event Report: ACCLARENT, INC. INSPIRA AIR BALLOON DILATION SYSTEM, 16X40MM; BRONCHOSCOPE ACCESSORY

ACCLARENT, INC. INSPIRA AIR BALLOON DILATION SYSTEM, 16X40MM; BRONCHOSCOPE ACCESSORY
Model Number BC1640A
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/30/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The healthcare professional reported that during an airway dilation procedure, when the 16mm x 40mm inspira air balloon dilation system (bc1640a / lot# unknown) was inflated inside the patient¿s airway, the balloon suddenly detached from the sheath and was stuck inside of the patient¿s trachea.At the time of the complaint initiation, the status of the patient is not known.On (b)(6) 2022, per a conversation between the acclarent ent consultant (entc) and the acclarent principal quality engineer, the acclarent entc confirmed that the physician was able to remove the balloon and there was no significant harm as a result of the device failure.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.This report is being submitted pursuant to the provisions of 21 cfr, part 4.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by acclarent, or its employees that the report constitutes an admission that the product, acclarent, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received in the product analysis lab on (b)(6) 2022.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during an airway dilation procedure, when the 16mm x 40mm inspira air balloon dilation system (bc1640a / lot# unknown) was inflated inside the patient¿s airway, the balloon suddenly detached from the sheath and was stuck inside of the patient¿s trachea.At the time of the complaint initiation, the status of the patient is not known.On 08-jul-2022, per a conversation between the acclarent ent consultant (entc) and the acclarent principal quality engineer, the acclarent entc confirmed that the physician was able to remove the balloon and there was no significant harm as a result of the device failure.Multiple attempts to obtain additional information related to the procedure and the reported device issue were unsuccessful.If additional information is received at a later date, this file will be updated accordingly.The complaint device was returned for evaluation and analysis.The investigation finding is documented below.Investigation summary: a non-sterile 16mm x 40mm inspira air balloon dilation system was received contained in a decontamination bag.Visual inspection was performed.The balloon component was observed detached from the shaft and was not returned with the device.The black inner lumen of the device was separated in two pieces.The stylet was inside the device and was found severely stretched.The distal tip of the stylet was observed coming out of the detached portion of the inner lumen.A microscopic inspection was performed.Under magnification, a mechanical detachment was noted on the proximal and distal portions of the detached inner lumen and the balloon shaft.Additionally, on the middle portion of the balloon shaft, elongation of the material was noted.The outer diameter (od) was noted to be decreasing towards the distal portion of the device indicating that force may have been applied to it.The reported issue in the complaint was confirmed due to the damages observed.The detachment of the balloon, the inner lumen and the balloon shaft could be related to the maneuvering of the device due to it being reported to be stuck inside of the patient¿s trachea.However, these conditions could be considered as secondary factors.The method to remove the balloon out from the patient remains unclear.The event description and the analysis do not provide enough evidence to assign a root cause.The device lot number was not available.The manufacturing documentation review could not be performed without the lot number.As part of acclarent quality process all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure could be caused by multiple factors.However, instructions for use (ifu) states to never advance, retract, or hold the balloon catheter or balloon catheter with stylet against resistance as this could cause tissue trauma or device damage.Device damage may result in inability to deflate and/or difficulty removing the balloon.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
INSPIRA AIR BALLOON DILATION SYSTEM, 16X40MM
Common Device Name
BRONCHOSCOPE ACCESSORY
Manufacturer (Section D)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
Manufacturer (Section G)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
Manufacturer Contact
michelleann garcia
31 technology dr
irvine, CA 92618
646591-7981
MDR Report Key15048736
Report Number3005172759-2022-00016
Device Sequence Number20168100
Product Code KTI
UDI-Device Identifier10705031147744
UDI-Public10705031147744
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K110218
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBC1640A
Device Catalogue NumberBC1640A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer07/28/2022
09/08/2022
Initial Report FDA Received Date07/18/2022
Supplement Report FDA Received Date07/28/2022
09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown